Texas, 2016Flash Flooding in Texas, June 13, 2016
June 13, 2016 · NWS SHV · 2 events in 1 county or zone
Numerous showers and thunderstorms developed during the overnight and early morning hours on June 13th across East Texas, near and east of a weakening upper level closed low and attendant trough over Central Texas. Showers and thunderstorms containing very heavy rainfall developed along a line from Waco to Mexia, Palestine, and Jacksonville, Texas, along a stationary surface boundary which was…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed during the overnight and early morning hours on June 13th across East Texas, near and east of a weakening upper level closed low and attendant trough over Central Texas. Showers and thunderstorms containing very heavy rainfall developed along a line from Waco to Mexia, Palestine, and Jacksonville, Texas, along a stationary surface boundary which was positioned on the south and east side of the weak closed low, resulting in showers and thunderstorms that repeatedly trained over the same areas. Given these surface and upper level features in place, in addition to daily record precipitable water values sampled in the early morning weather balloon data from Shreveport, LA, very heavy rainfall with rain rates of 2 to 3 inches per hour fell over these areas, resulting in widespread flash flooding between Waco and Jacksonville. This affected much of northern and central Cherokee County in East Texas, with numerous reports of roads closed due to flash flooding, and water entering businesses near Rusk. Widespread rainfall amounts of 3 to 6 inches fell within two to three hours time over these areas, before the showers and thunderstorms weakened by mid-morning and shifted east into extreme Eastern Texas and Northcentral Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 5:59 AM CST, 46 minutes earlier.
Area forecast discussion, Jun 13, 5:59 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
659 AM CDT MON JUN 13 2016
.AVIATION...
For the 13/12Z TAFS...Ceilings range widely this morning and are
generally IFR/MVFR where rain is occurring while locations outside
of convection are holding on to VFR conditions for now. Expect the
lower ceilings to fill in across all sites later this morning as
showers and thunderstorms increase in response to an upper level
disturbance shifting through the region. The rain and low clouds
will keep MVFR/IFR conditions prevailing throughout the morning
with some improvement in the afternoon with scattered convection
still possible. Southerly winds will be in the 5-10 kt range for
much of the day with higher speeds and gusts occurring in heavy
showers and stronger storms. Convection should gradually diminish
with the loss of heating and as the upper disturbance transitions
farther east. Lower ceilings and possibly some fog will redevelop
toward to end of the TAF period, especially in rain-soaked areas.
/19/
&&
.PREV DISCUSSION... /issued 341 AM CDT MON JUN 13 2016/
DISCUSSION...
The UA trough that was across the Red River Valley/SW OK this time
yesterday has since drifted to across East OK early this morning,
and has aided in sustaining a gradually waning MCS that was noted
across portions of East TX and nearing Deep East TX as of 08Z.
However just because the MCS has a waned a bit, it does not rule
out occasional lightning and intermittent moderate rainfall. The
HRRR solution appears to have a decent handle on the current
precip situation and as such, shows the MCS continuing to dwindle,
though still present whilst shifting ESE to across East TX and
deep East TX. Additional development is shown to occur across most
of the CWA /though the central and Eastern zones are most favored/
shortly after sunrise, with the onset of daytime destabilization.
Although the UA trough will be lingering North of the region, it
is not overly strong and thus the 0-6 km bulk shear is not very
impressive. Progged soundings indicating weak lapse rates further
validates that the potential for severe storms will be low/nil,
but as was seen last night, one or two storms producing brief wind
gusts, moderate rainfall and cloud to ground lightning are
certainly plausible, especially given sfc-based CAPE values of
1000-1500 j/kg will exist.
Tonight, the UA disturbance will commence to shift East of the
region, leading to diminishing precip and in its wake, increasing
500 mb height fields due to an UA ridge nosing into the CWA. Long
term solutions struggle with the specifics of the amplified UA ridge
such as, whether or not the center will be close enough to the CWA
to ward off any sea-breeze convection mid-late week. What is agreed
upon is that the center of the UA will eventually shift west and a
general weakness on the Eastern periphery of the UA ridge along with
a cold front arriving on Saturday could instigate showers and
thunderstorms for the weekend. Remember the once advertised
retrograding UA low system for next week, well it continues to
be confined to the Eastern CONUS next week due to the spatial
extent of the UA ridge.
The anticipated cloud cover and chances for renewed rainfall today
may keep well above normal warmth at bay, but temps will return into
the 90s CWA-wide by mid-week. As a result, heat indices will
increase into the 100-105 F range Wednesday-Friday. Patrons are
therefore urged to remain cognizant of this fact and take the
necessary precautions to remain cool and hydrated.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 87 75 91 76 / 70 20 20 10
MLU 89 74 91 75 / 70 30 30 20
DEQ 86 72 90 73 / 60 20 20 10
TXK 86 74 91 75 / 60 20 20 10
ELD 87 73 90 75 / 70 30 30 10
TYR 89 75 90 76 / 60 10 10 10
GGG 87 75 91 76 / 70 20 20 10
LFK 89 76 92 77 / 70 20 20 10
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/29
Hazardous weather outlook, Jun 13, 4:39 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 AM CDT MON JUN 13 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141045-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
539 AM CDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A NEARBY UPPER LEVEL DISTURBANCE WILL AID IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS LATER THIS MORNING...ACROSS MUCH OF THE
HAZARDOUS OUTLOOK AREA. SOME OF THE STORMS COULD APPROACH STRONG
LEVELS AND BE CAPABLE OF PRODUCING BRIEF MODERATE TO HEAVY RAINFALL
AND LOCALLY GUSTY WINDS. THESE THREATS MAY EXTEND INTO THE EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN CHANCES WILL START TO DIMINISH TUESDAY NIGHT AS AN UPPER
LEVEL HIGH PRESSURE SYSTEM NOSES IN ACROSS THE REGION. THIS WILL
RESULT IN HOT AND HUMID CONDITIONS...WITH HEAT INDICES RANGING
FROM 100 TO 105 DEGREES FAHRENHEIT WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, Jun 13, 5:31 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 AM CDT MON JUN 13 2016
TXZ149-131215-
CHEROKEE TX-
631 AM CDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
715 AM CDT...
AT 630 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF REESE...OR 8 MILES SOUTHWEST OF JACKSONVILLE...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 20 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL
AS BRIEF MODERATE TO HEAVY RAINFALL WITH RAINFALL RATES OF ONE INCH
PER HOUR BEING POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...RUSK...PONTA...MAYDELLE...NEW SUMMERFIELD...
GALLATIN AND REKLAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3213 9511 3199 9500 3175 9498 3178 9539
3181 9539 3184 9543 3187 9542 3189 9543
3189 9542 3192 9541 3195 9543 3195 9544
3197 9544
TIME...MOT...LOC 1130Z 256DEG 14KT 3190 9538
FBFlash Flood, Cherokee
- When
- June 13, 6:45 AM CST to 11:00 AM CST
- Where
- Cherokee County, 1.01 mi NE of Cove Spg to 3.51 mi ESE of Mt Selman
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.029, -95.337
Multiple roads were closed due to flooding including Hwy. 69 between Rusk and Jacksonville, Hwy. 79 west of Jacksonville, Hwy. 84 at FM 1248, FM 347, FM 768 and FM 2138 outside of Jacksonville, Texas. Numerous other county roads were also underwater and closed.
Flash Flood, Cherokee
- When
- June 13, 7:55 AM CST to 11:00 AM CST
- Where
- Cherokee County, 2.82 mi NNW of North Rusk to 3.51 mi SSE of Gallatin
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 31.835, -95.195
Highway 60 was closed in Rusk, Texas. Some businesses reported to have had water in them as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 13, 20161 death · 2 injured · 1 event
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
- Hail and Damaging Wind in Wyoming, June 13, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630046, 630048.